Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 185, NWS Raleigh, NC

August 22, 2003Durham County, Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 22, 2003, 2:29 PM EDT for Durham County, Wake County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2003, 2:29 PM EDT (18:29 UTC)
Expired
Aug 22, 2003, 3:00 PM EDT
In force
31 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

Counties Durham County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 38 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1565 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 221829
SVRRAH
NCC063-183-221900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
229 PM EDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WAKE COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHERN DURHAM COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 300 PM EDT

* AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BETHESDA...OR ABOUT 6 MILES SOUTHEAST OF
  DURHAM...MOVING SOUTHEAST AT 10 MPH. PENNY SIZED HAIL AND WINDS IN
  EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  RESEARCH TRIANGLE PARK
  RDU INTERNATIONAL AIRPORT...MORRISVILLE

THE MAIN THREAT WITH THIS STORM IS PENNY SIZE HAIL OR LARGER. HAIL OF
THIS SIZE MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY
WINDS CAN ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO
INDOORS UNTIL THE STORM HAS PASSED.

LAT...LON 3606 7878 3596 7896 3570 7878 3583 7855

$$
11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:50 PM EDT, 39 minutes earlier.

Area forecast discussion, Aug 22, 1:50 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
150 PM EDT FRI AUG 22 2003

TONIGHT...TSTMS ARE DEVELOPING OVER THE PIEDMONT ALONG A CONVERGENCE
ZONE. 12Z SOUNDING AT GSO WAS VERY UNSTABLE WITH MODIFIED CAPE
AROUND 4000 J/KG AND LI NEAR -10...SO SOME STORMS WILL PROBABLY
BECOME SEVERE THROUGH THE EVENING WITH HAIL BEING THE MAIN THREAT
SINCE WINDS ARE WEAK ALOFT. EXPECT THAT CONVECTION WILL BE SUSTAINED
AFTER SUNSET AS A MID LEVEL VORTICITY AXIS NOW OVER WV MOVES INTO
OUR AREA OVERNIGHT BETWEEN 06Z AND 12Z. LOW LEVEL CONVERGENCE WITH
THE PRE-FRTONAL TROUGH...INCREASING UPPER DIVERGENCE...AND COOLING
MID LEVELS WILL ALSO HELP SUSTAIN CONVECTION AFTER SUNSET. WILL
CARRY CHANCE POPS OVERNIGHT.

SATURDAY/SATURDAY NIGHT...THE SURFACE FRONT AND AN UPPER LEVEL
SHORTWAVE TROUGH CROSS THE AREA SATURDAY LATE MORNING INTO THE
AFTERNOON. GREATEST COVERAGE WILL LIKELY IN OUR SOUTHEAST WHERE BEST
INSTABILITY WILL BE LOCATED. POTENTIAL FOR SEVERE STORMS WILL EXIST
AGAIN BUT MAINLY IN THE EAST WITH CAPES NEAR 3000 J/KG AND LI NEAR
-7 IN THE MESOETA. LIMITING FACTORS WILL BE INCREASING MID LEVEL
STABILITY LATE IN THE AFTERNOON AND WEAK DEEP LAYER WINDS. ETA SHOWS
THE FRONT LINGERING IN OUR SOUTHEAST AFTER 00Z SUNDAY...SO WILL
CARRY A LOW CHANCE POP THERE UNTIL MIDNIGHT. TEMPERATURES WILL
REMAIN SEASONABLY WARM TONIGHT AND TOMORROW...WITH LOWS 70 TO 75 AND
HIGHS 85 TO 90. COOLER AIR MOVES IN LATE SATURDAY NIGHT WHEN LOWS
WILL BE IN THE MID/UPPER 60S.

SUNDAY THROUGH TUESDAY...DRIER AND MORE STABLE AIR MASS BUILDS OVER
THE AREA BEHIND THE FRONT SUNDAY MORNING. SURFACE HIGH AND A
MID/UPPER RIDGE WILL PROVIDE DRY WEATHER AND MOSTLY CLEAR SKIES EACH
DAY. WILL HAVE A GRADUAL WARMING TREND AS THE SURFACE HIGH SHIFTS
OFFSHORE...FROM LOWER/MID 80S SUNDAY TO UPPER 80S TUESDAY.

WEDNESDAY THROUGH FRIDAY...MID/UPPER RIDGE GIVES WAY IN RESPONSE TO
A CLOSED LOW OVER SRN CANADA. LOW LEVEL FLOW BECOMES S-SW AS THE
SURFACE HIGH SHIFTS OFFSHORE AND A COLD FRONT APPROACHES. WILL ADD A
LOW CHANCE OF SHRAS/TSTMS EACH DAY.

.RAH...NONE.

DGS
Hazardous weather outlook, Aug 22, 4:18 AM EDT, 10 hours 11 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-221015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
418 AM EDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HOWEVER SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON SATURDAY AS A
COLD FRONT MOVE ACROSS THE AREA. THERE IS THE POTENTIAL THAT A FEW
STORMS MAY REACH SEVERE LIMITS SATURDAY AFTERNOON AND EVENING OVER
THE SANDHILLS AND SOUTHERN COASTAL PLAINS ESPECIALLY FROM
GOLDSBORO...TO FAYETTEVILLE TO LAURINBURG.

SUNDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION IS NOT EXPECTED AT THIS TIME FOR
TODAY OR TONIGHT.

RA

In the hours before

Special weather statement, Aug 22, 11:06 AM EDT, 3 hours 23 minutes before
NCZ008>011-024>028-040>043-073>078-083>086-088-089-222130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1106 AM EDT FRI AUG 22 2003

...HEAT INDEX VALUES WILL BE 97 TO 103 DEGREES FOR MUCH OF THIS
AFTERNOON...

THE COMBINATION OF TEMPERATURES PEAKING IN THE LOWER 90S TODAY...
AND VERY HIGH HUMIDITIES... WILL PRODUCE HEAT INDEX VALUES NEAR TO
JUST OVER 100 DEGREES THIS AFTERNOON.

HEAT INDEX VALUES AROUND 100 DEGREES CAN POSE A HEALTH RISK TO
THE ELDERLY... CHILDREN... AND ANYONE WORKING OR EXERCISING
OUTDOORS. HEAT CRAMPS... HEAT EXHAUSTION... AND DEHYDRATION ARE
ALL POSSIBLE AT THESE HEAT INDEX VALUES... IF PROPER PRECAUTIONS
ARE NOT TAKEN.

BE SURE TO LIMIT YOUR TIME OUTDOORS THIS AFTERNOON... AND STAY OUT
OF THE SUN AS MUCH AS POSSIBLE. IF YOU MUST WORK OR EXERCISE
OUTSIDE... TAKE FREQUENT BREAKS IN AIR CONDITIONING. DRINK PLENTY OF
WATER TO STAY HYDRATED.

HARTFIELD
Special weather statement, Aug 22, 1:52 PM EDT, 37 minutes before
NCZ007>010-021>028-038>043-073>077-221845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
152 PM EDT FRI AUG 22 2003

...SCATTERED THUNDERSTORMS WILL CONTINUE TO INTENSIFY ACROSS CENTRAL
NORTH CAROLINA THIS AFTERNOON...

SHORTLY BEFORE 2 PM...DOPPLER RADAR INDICATED SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING IN A BROAD BAND EXTENDING FROM NORTH OF
BADIN LAKE...IN THE SOUTHERN PIEDMONT...NORTHEASTWARD ACROSS
ASHEBORO...TO JUST NORTH OF CHAPEL HILL...AND CONTINUING ACROSS
BUTNER TO NORTH OF LOUISBURG...IN THE NORTHEAST PIEDMONT. THE
SHOWERS AND STORMS ARE MOVING SOUTHEAST AT AROUND 10 MPH.

THE STRONGEST STORMS ARE MOVING INTO EASTERN CHATHAM COUNTY...AND
WILL BE APPROACHING THE JORDAN LAKE RECREATION AREA AROUND 230 PM.
OTHER STRONG STORMS ARE MOVING INTO NORTHERN WAKE COUNTY.

STRONG GUSTY WINDS...DANGEROUS LIGHTNING STRIKES...AND SMALL HAIL
CAN BE EXPECTED WITH SOME OF THE STORMS. IN ADDITION...DUE TO THE
RATHER SLOW MOVEMENT OF THE STORMS...SOME AREAS MAY RECEIVE HEAVY
RAIN...POSSIBLY CAUSING MINOR FLOODING PROBLEMS ACROSS ROADS...IN
LOW AREAS...AND IN AREAS WITH POOR DRAINAGE.

SGY

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:21 PM EDTSevere Thunderstorm WarningRAHGuilford24 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.